I wanted to include this blog on this site in an effort to help other people understand the problems associated with cross tolerance issues. I wish someone would have explained how complex this issue was before I took multiple prescriptions not knowing what kind of problems they could cause. Especially taken in combination with each other.
There is a particular class of drugs that work on a neurotransmitter system called GABAa. GABA is a neurotransmitter that is responsible for helping us stay calm and relaxed and to have a sense of positive well being. When someone takes a drug like a benzodiazepine such as Xanax, Valium, Lorazepam and Klonopin, to name a few, they all cause your GABA levels to rise which is why you feel so completely calm when you take them. Short term, the pills can help with trauma and pre-surgical anxiety, but when you start to take them on a regular basis your body stops making its own GABA. Over time after the GABA system is down regulated, and if you try to come off the drugs too quickly, it causes a flood of Glutamate that floods the brain.
Glutamate is our other main neurotransmitter that is responsible for every major excitatory function in the brain.
When someone comes off any of these drugs too fast, the flood of Glutamate can cause major life threatening side effects such as strokes, heart attacks and seizures. It has been my experience that very few doctors understand the need to taper VERY slowly off these drugs, and they don't believe that some withdrawal symptoms can last for months and even years later.
This is an oversimplified explanation of how these neurotransmitters work, but for our purposes of getting a basic understanding about these drugs that most people can understand, I want to keep this easy enough to follow.
Z drugs such as Lunesta, Ambien and Sonata are sleep medications that also work on your GABAa system. These medications have a slightly different mechanism, but they still basically effect your system the same way as benzodiazepines do. If you end up on both of these drug like I did, you can end up with a cross tolerance problem much like I went through. Cross tolerance is where you become dependent on both medications and if you withdraw one or both of these drugs too quickly, you can have far a worse withdrawal because now you are dependent on both drugs instead of one. In this case it is imperative that you taper of one medication at a time VERY SLOWLY. It ended up taking me four years to taper the benzo I was on and then another ten months to come off of Lunesta. Both were very difficult tapers.
To make matters worse I had also been given Phenibut by the nurse practitioner who was prescribing the benzo to me. It was in a supplement form that doesn't require a prescription. There is a product on the market called Kavinace made by Neuroscience that contains Phenibut, but because they are a very prominent supplement company, I never questioned it and took the product without doing any research. Don't be fooled by the name on the label of this product either. Phenibut is just the short name 4 amino 3 phenylbutyric acid which is the full chemical name. Because of the way they sell this product you assume this could be an amino acid because it's in a proprietary blend with the amino acid Taurine. Again, this goes to show that many of us don't question our healthcare practitioners because we feel we pay them to know what they are giving us. Unfortunately, many of them just don't know. Partially because they are so busy they don't have time, and some are just not that invested in knowing.
I didn't understand any of this until I was in the middle of my Lunesta taper and had been taking this product on and off. The further I dropped the Lunesta the worse my problems got until I did some research and realized what was happening. Phenibut, like the Z drugs also works on slightly different mechanisms and involves GABAb receptors. The problem is your GABA system is still down regulated by being on any one of these substances and there can be detrimental effects from being on all of them at the same time, particularly if you try to come off them all at once. After I finished my Lunesta taper I had to slowly taper down on the Phenibut which was another long, slow process.
The bottom line is that you have to do your homework with everything you take. No one is going to be as invested in your health as you are, and in this day of marketing medicine it's all about money and profit. Empower yourself and you will never have to go through what I went through.